Alert archive / South Dakota / Wind Advisories in 2005

Wind Advisory 1, NWS Aberdeen, SD

August 31, 200516 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Aug 31, 2005, 12:35 AM CDT for 16 counties in South Dakota. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2005, 12:35 AM CDT (05:35 UTC)
Expired
Aug 31, 2005, 3:41 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-521 J/kg
Mixed-layer LCL
2334 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 310535
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1235 AM CDT WED AUG 31 2005

...STRONG WINDS BARRELING INTO CENTRAL SOUTH DAKOTA EARLY THIS
MORNING...

.A STRONG COLD FRONT IS PUSHING THROUGH SOUTH DAKOTA EARLY THIS
MORNING. NORTHWEST WINDS BEHIND THIS FRONT ARE MAINTAINING WIND
ADVISORY STRENGTH WIND SPEEDS AND GUSTS.

SDZ003>005-009-010-015>017-033>037-045-048-051-310900-
/X.NEW.KABR.WI.Y.0001.050831T0535Z-050831T0900Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
1235 AM CDT WED AUG 31 2005 /1135 PM MDT TUE AUG 30 2005/

...WIND ADVISORY IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY
THIS MORNING. 

NORTHWEST WINDS OF 25 TO 40 MPH WITH GUSTS UP TO 55 MPH WILL
PERSIST ACROSS THE CENTRAL AND NORTH CENTRAL PORTION OF SOUTH
DAKOTA FOR THE NEXT SEVERAL HOURS.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH-
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
1 follow-up statement
000 
WWUS73 KABR 310841
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
341 AM CDT WED AUG 31 2005

...WINDS SUBSIDING ACROSS THE REGION...

.A COLD FRONT PUSHING THROUGH THE STATE THIS MORNING WILL CONTINUE
TO TURN WINDS AROUND TO THE NORTHWEST.

SDZ003>005-009-010-015>017-033>037-045-048-051-310945-
/X.CAN.KABR.WI.Y.0001.000000T0000Z-050831T0900Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
341 AM CDT WED AUG 31 2005 /241 AM MDT WED AUG 31 2005/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

THE RATE AT WHICH HIGH PRESSURE BUILDS INTO THE STATE HAS
DECREASED SOME THIS MORNING...RESULTING IN A NOTABLE DROP IN WIND
SPEEDS TO BELOW WIND ADVISORY CRITERIA. BRIEF GUSTY WINDS JUST
BEHIND THE COLD FRONT CAN STILL BE EXPECTED THROUGH SUNRISE.

$$

DORN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 31, 12:30 AM CDT, 5 minutes earlier.

Area forecast discussion, Aug 31, 12:30 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT WED AUG 31 2005

.UPDATE...RATHER STRONG 3-HOURLY ISALLOBARIC WIND COMPONENT TO POST
FRONTAL PRESSURE FIELD NOTED THIS EARLY MORNING NOSING INTO FAR
WESTERN CWA. AS SUCH...POST COLD FROPA NORTHWEST WINDS HAVE BLOWN
THROUGH WIND ADVISORY CRITERIA...SO ISSUING A WIND ADVISORY FOR THE
NEXT 4 HOURS AND WILL RE-ASSES NEED TO PROLONG/EXTEND ADVISORY INTO
MORNING PACKAGE ISSUANCE. INCREASED WIND AND GUST GRIDS. ALSO HAVE A
LINE OF PRE-FRONTAL CONVECTION DEVELOPING/MOVING INTO JAMES RIVER
VALLEY AT THIS TIME. UPDATED WORDS GRIDS OUT.   DORN

.PREVIOUS DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
BIGGEST CHALLENGE STILL REMAINS PCPN CHCS FOR TONIGHT...AND TEMPS
FOR THE REMAINDER OF THE NEAR TERM.

MODELS HAVE SLOWED DOWN PROGRESSION OF UPPER TROF FROM 24 HOURS
AGO...AND ARE BEGINNING TO FOCUS BETTER FORCING FURTHER TO THE
SOUTH. CURRENTLY KBLX 88D SHOWING BAND OF SHRA/ISO TSRA GLIDING EAST
ACROSS SRN MT. AS 5H AND 7H TROFS PUSH INTO WRN SODAK LATER THIS
EVENING...EXPECT THIS PCPN SHIELD TO ALSO ADVECT INTO SODAK. MODELS
SHOW SFC TROF SLOWING SLIGHTLY AWAITING UPPER TROFS. DECENT 7H AND
85H THETA-E FORCING NOTED OVERNIGHT ACROSS CWA...WITH GOOD
REFLECTION IN OMEGA FIELD. 30/12Z MM5 DBZ FCST SHOWS LINE OF
SHRA/TSRA MOVING EAST ACROSS CWA MAINLY 06Z-15Z WEDNESDAY AND THIS
LINES UP WELL WITH SLOWER SOLN SHOWN BY MODELS. PWATS STILL INCREASE
TO 1.5+ ALONG I-29 CORRIDOR OVERNIGHT AND DWPTS HAVE RISEN INTO
LOW-MID 60S ACROSS ERN SODAK. 85H 30KT JET SHOULD ALSO AID IN TSRA
PRODUCTION. HAVE RE-TWEAKED TIMING AND COVERAGE OF CHC POPS ACROSS
THE CWA TO ACCOUNT FOR ALL THE ABOVE.

REMAINDER OF NEAR TERM SHOULD BE QUIET AS HEIGHTS BEGIN TO RECOVER
HEADING INTO THE HOLIDAY WEEKEND. BREEZY CONDS WILL PERSIST FOR WED
AND PART OF THE AFTERNOON THURSDAY ACROSS THE NORTHEAST. STILL
APPEARS TO BE COOL ON WED WITH CAA OVERRUNNING THE CWA...AND STILL
LOOKS LIKE SOME CAA SC MAY DEVELOP ACROSS ERN  PART OF CWA.
MODERATING TEMP TRENDS STILL LOOK GOOD FOR REST OF NEAR TERM.

.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED RANGE SHAPING UP SIMILAR TO THE PREVIOUS FORECAST...WITH
LITTLE CHANGES NOTED IN THE NEW MODEL RUNS. THEREFORE MADE MINIMAL
CHANGES TO THE GRIDS. FORECAST PERIOD STARTS OFF DRY SATURDAY WITH
BROAD UPPER RIDGE IN PLACE THROUGH SUNDAY NIGHT. WEAK SHORTWAVE
STILL ON TRACK FOR SATURDAY NIGHT WITH LITTLE MOISTURE TO WORK WITH.
THEREFORE FIRST CHANCE OF PRECIPITATION IN THE EXTENDED COMES MONDAY
INTO MONDAY NIGHT WITH A COLD FRONT ASSOCIATED WITH AN UPPER
TROUGH/SURFACE LOW PUSHING OUT OF THE ROCKIES. SYSTEM LOOKS TO PUSH
JUST TO THE EAST OF THE REGION TUESDAY...WITH H85 TEMPS DROPPING
FROM THE 20S CELSIUS TO AROUND +10C. TEMPERATURE GRIDS LOOK GOOD
WITH WARMING EXPECTED BENEATH THE UPPER RIDGE SATURDAY INTO
SUNDAY...AND THEN THE COOLDOWN IN STORE FOR TUESDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/ALBRECHT
Hazardous weather outlook, Aug 30, 5:31 AM CDT, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT TUE AUG 30 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311045-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
531 AM CDT TUE AUG 30 2005 /431 AM MDT TUE AUG 30 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTHEAST SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS THIS EVENING ACROSS THE MISSOURI
RIVER VALLEY AND OVERNIGHT ACROSS NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA. SOME STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS ACROSS FAR NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA EARLY WEDNESDAY MORNING.
NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS THE MISSOURI
RIVER VALLEY AFTER 7 PM CDT...AND THE REST OF THE FORECAST AREA
AFTER MIDNIGHT.

DORN

Nearby

Wind Advisories in South Dakota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.